Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1996, 3:53 AM CDT for Russell County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1996, 3:53 AM CDT (08:53 UTC)
- Expired
- May 7, 1996, 5:00 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:20 AM CDT | Hail 1.5 | Russell, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 070852 SVRICT KSC167-071000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 353 AM CDT TUE MAY 7 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...RUSSELL COUNTY AT 352 AM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF RUSSELL. ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST NORTHWEST OF RUSSELL. THESE STORMS ARE MOVING EAST AT 25 MPH. RUSSELL IS IN THE PATH OF THESE STORMS. EXPECT HAIL UP TO AN INCH IN DIAMETER AND VERY HEAVY RAIN WITH THESE SEVERE STORMS. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:56 PM CDT, 11 hours 57 minutes earlier.
Area forecast discussion, May 6, 3:56 PM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT MON MAY 6 1996 THE FORECAST SEEMS LIKE A BROKEN RECORD. ZONAL FLOW ALOFT TO CONTINUE THROUGH THE PERIOD...WITH SEVERAL SHORTWAVES MOVING THROUGH THE FLOW. MOISTURE DOESN'T SEEM TO BE A PROBLEM...AS 850 MB MOISTURE CONTINUES TO FLOW UP ACROSS WESTERN TEXAS AND THEN EASTWARD ALONG THE FRONTAL BOUNDARY. AT THE SFC...70 DEWPOINTS HAD CLIMB ALL THE WAY UP ACROSS EASTERN OKLAHOMA EARLY THIS AFTERNOON. PRECIPITABLE WATER WILL REMAIN ABOVE 1.25 PERCENT THROUGH THE NIGHT ACROSS EASTERN KS...AND WITH STATIONARY FRONT CONTINUING TO LINGER OVER THE AREA...HEAVY RAINS OVER AREAS WHICH HAVE ALREADY RECEIVED SOME PRETTY GOOD AMOUNTS THROUGH THE WEEKEND. A FLASH FLOOD WATCH WILL BE NEEDED FOR EASTERN COUNTIES. MODELS ARE SPLIT ON THE POSITION OF THE SFC LOW WHICH DEVELOPS ALONG THE HIGH PLAINS OVERNIGHT. NGM HAS THE 12Z LOW ON TUESDAY CENTERED RIGHT ON THE WESTERN KS BORDER...WHILE THE ETA/AVN KEEPS IT WELL SOUTH ACROSS THE NORTHERN TEXAS PANHANDLE. CONCERN IS THAT IF ETA/AVN ARE RIGHT...COULD SEE LOW CLOUDS AGAIN TOMORROW MORNING ESPECIALLY IN CENTRAL KANSAS. RSL 056/074 53 SLN 058/075 53 ICT 062/081 63 HULT 060/079 63 CNU 061/077 63 NOONAN
In the hours before
Special weather statement, May 7, 1:57 AM CDT, 1 hour 56 minutes before
KSZ070-071-072-094-095-096-098-099-100-070800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 200 AM CDT TUE MAY 7 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 309 CANCELLED FOR PARTS SOUTHEAST KANSAS... THE COUNTIES OF WOODSON...WILSON...MONTGOMERY...ALLEN...NEOSHO... GREENWOOD...ELK...LABETTE...AND CHAUTAUQUA ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH. THE THUNDERSTORMS WHICH DEVELOPED OVER PARTS OF THE AREA EARLIER HAVrE SINCE MOVED EAST AND WEAKENED. DAVIS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| May 7, 4:30 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 45 min |
| May 7, 4:36 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 69 min |
| May 7, 5:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 55 min |
| May 7, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 34 min |
| May 7, 5:29 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| May 7, 6:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 66 min |
| May 7, 8:13 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 7, 9:29 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.